manuscripta mathematica

, Volume 54, Issue 1–2, pp 17–52

Old and new on S1(2)

  • Joachim Hilgert
  • Karl H. Hofmann
Article

Abstract

The structure of the three dimensional Lie group (2,ℝ) and its universal covering group G is surveyed in an explicit fashion with detailed computational and geometrical information on their exponential functions and one parameter groups. In particular, a new global parametrisation of the group G is given which allows a convenient description of the exponential function and its singularities.

This information is applied to give a rather complete theory of infinitesimally generated subsemigroups both in S1(2) and in G. In this context we exihibit the exceptional role played by the semigroup Sl(2)+ of all Sl(2)-matrices with non-negative entries and the semigroup Σ+ in G which is generated by one of the two cones in (2,ℝ) containing the elements which give non-positive values to the CartanKilling form.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literatur

  1. [1]
    Birkhoff, G., Lattice theory, 4th.Ed., Providence 1973Google Scholar
  2. [2]
    Bourbaki, N., Groupes et algèbres de Lie, Chap 2–3, Paris, Hermann, 1972Google Scholar
  3. [3]
    Brockett, R.W., Lie algebras and Lie groups in control theory, in: Geometric methods in systems theory, Hingham, Reidel 1973, 43–82Google Scholar
  4. [4]
    Dieudonné, J., La géometrie des groupes classiques, Berlin-Heidelberg-New York, Springer 1963Google Scholar
  5. [5]
    Dobbins, J.G., Well-bounded semigroups in locally compact groups, Math.Z.148(1976), 155–167Google Scholar
  6. [6]
    Fuchs, L., Partially ordered algebraic systems, Oxford, London, New York, Pergamon Press 1963Google Scholar
  7. [7]
    Graham, G., Differential semigroups, Lecture Notes in Math.998 (1983), 57–127Google Scholar
  8. [8]
    Helgason, S., Differential geometry and symmetric spaces, New York, Acad.Press 1962Google Scholar
  9. [9]
    Hilgert, J. and K.H. Hofmann, The Sl(2)-Handbook I, II and III, Notes of the Seminar Lie Theory of Semigroups S1S, 05-27-83, 06-14-83 and 10-01-83, respectivelyGoogle Scholar
  10. [10]
    —, Semigroups in Lie groups, Lie semi-algebras in Lie algebras, Trans. Amer. Math. Soc.288 (1985), 481–504Google Scholar
  11. [11]
    —, Lie semialgebras are real phenomena, Math. Ann.270 (1985), 97–103Google Scholar
  12. [12]
    - The invariance of cones and wedges under flows, Preprint Nr.796, Technische Hochschule Darmstadt, Dezember 1983, Geometriae Dedicata, to appearGoogle Scholar
  13. [13]
    - On Sophus Lie's Fundamental Theorems, Preprint Nr.799, Technische Hochschule Darmstadt, Februar 1984. Journal of Functional Analysis, to appearGoogle Scholar
  14. [14]
    Hofmann, K.H. and J.D. Lawson, Foundations of Lie semigroups, Lecture Notes in Math.998 (1983), 128–201Google Scholar
  15. [15]
    — Divisible subsemigroups of Lie groups, J.London Math. Soc. (2) 27(1983), 427–434Google Scholar
  16. [16]
    Hofmann, K.H. and P.S. Mostert, Elements of Compact Semigroups, Ch.E. Merrill, Columbus (Ohio), 1966Google Scholar
  17. [17]
    Lang, S., S12(lo), Reading, Addison Wesley 1975Google Scholar
  18. [18]
    01'shanskii, G.I., Invariant cones in Lie algebras, Lie semigroups, and the holomorphic discrete series, Funktional Analysis and Applications15(1981), 275–285Google Scholar
  19. [19]
    - Convex cones in symmetric Lie algebras, Lie semigroups and invariant cousal (order)structures on pseudo Riemannian symmetric spaces, Dok.Soviet.Math.20(1982)Google Scholar
  20. [20]
    Paneitz, S.M., Invariant convex cones and causality in semisimple Lie algebras and groups, J.of Functional Analysis43 (1981), 313–359Google Scholar
  21. [21]
    — Classification of invariant convex cones in simple Lie algebras, Arkiv för Math.21 (1984), 217–228Google Scholar
  22. [22]
    Poguntke, D., Well-bounded semigroups in connected groups, Semigroup Forum15(1977), 159–167Google Scholar
  23. [23]
    Vinberg, E.B., Invariant cones and orderings in Lie groups, Functional Analysis and Applications14(1980), 1–13Google Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • Joachim Hilgert
    • 1
  • Karl H. Hofmann
    • 1
  1. 1.Fachbereich MathematikTechnische Hochschule DarmstadtDarmstadt

Personalised recommendations